Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 70, NWS Cheyenne, WY

July 2, 2020Cheyenne County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 2, 2020, 3:29 PM MDT for Cheyenne County, Nebraska. It was in force for 46 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2020, 3:29 PM MDT (21:29 UTC)
Expired
Jul 2, 2020, 4:15 PM MDT
In force
46 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
70.0 mph

County Cheyenne County, NE

The radar

The Cheyenne radar (KCYS), 162 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 3:35 PM MDTHAIL 1.5Lorenzo, NE
Jul 2, 3:48 PM MDTHAIL 1.51 W Sidney, NE
Jul 2, 3:53 PM MDTHAIL 1.54 N Sidney, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.5 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

122 
WUUS55 KCYS 022129
SVRCYS
NEC033-022215-
/O.NEW.KCYS.SV.W.0070.200702T2129Z-200702T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
329 PM MDT Thu Jul 2 2020

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Cheyenne County in the Panhandle of Nebraska...

* Until 415 PM MDT.

* At 328 PM MDT, a severe thunderstorm was located over Lorenzo, or 9
  miles southwest of Sidney, moving northeast at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Sidney, Dalton, Gurley, Colton, Brownson, Lorenzo and Sidney
  Airport.

This includes Interstate 80 in Nebraska between mile markers 43 and
64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4100 10302 4100 10326 4144 10322 4143 10264
      4140 10263 4139 10261 4129 10261
TIME...MOT...LOC 2128Z 208DEG 33KT 4103 10311 

TORNADO...POSSIBLE
HAIL...1.00IN
WIND...70MPH
 
$$

Hammer
3 follow-up statements
219 
WWUS55 KCYS 022140
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
340 PM MDT Thu Jul 2 2020

NEC033-022215-
/O.CON.KCYS.SV.W.0070.000000T0000Z-200702T2215Z/
Cheyenne NE-
340 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR CHEYENNE COUNTY...

At 339 PM MDT, a severe thunderstorm was located near Sidney Airport,
or near Sidney, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and ping pong ball size hail.

SOURCE...Trained weather spotters. Ping pong ball sized hail was 
         reported in Lorenzo around 335 PM MDT. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings.

Locations impacted include...
Sidney, Dalton, Gurley, Colton, Brownson, Lorenzo and Sidney Airport.

This includes Interstate 80 in Nebraska between mile markers 43 and
64.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4100 10302 4100 10326 4144 10322 4143 10264
      4140 10263 4139 10261 4129 10261
TIME...MOT...LOC 2139Z 208DEG 33KT 4113 10304 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...70MPH
 
$$

Hammer
504 
WWUS55 KCYS 022157
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
357 PM MDT Thu Jul 2 2020

NEC033-022215-
/O.CON.KCYS.SV.W.0070.000000T0000Z-200702T2215Z/
Cheyenne NE-
357 PM MDT Thu Jul 2 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM MDT
FOR NORTHERN CHEYENNE COUNTY...

At 357 PM MDT, a severe thunderstorm was located near Gurley, or near
Sidney, moving northeast at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated. This storm has a history of producing hail 
         up to ping pong ball size.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Sidney, Dalton, Gurley, Colton and Brownson. 

This includes Interstate 80 in Nebraska between mile markers 43 and
57, and between mile markers 59 and 62.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.

&&

LAT...LON 4111 10290 4112 10325 4144 10322 4143 10264
      4140 10263 4139 10261
TIME...MOT...LOC 2157Z 207DEG 31KT 4123 10296 

HAIL...1.50IN
WIND...60MPH
 
$$

Hammer
008 
WWUS55 KCYS 022214
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
414 PM MDT Thu Jul 2 2020

NEC033-022223-
/O.EXP.KCYS.SV.W.0070.000000T0000Z-200702T2215Z/
Cheyenne NE-
414 PM MDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CHEYENNE COUNTY WILL
EXPIRE AT 415 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
and gusty winds are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.

LAT...LON 4111 10290 4112 10325 4144 10322 4143 10264
      4140 10263 4139 10261
TIME...MOT...LOC 2213Z 208DEG 33KT 4136 10287 

$$

Hammer

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:41 PM MDT, 48 minutes earlier.

Area forecast discussion, Jul 2, 2:41 PM MDT, 48 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
241 PM MDT Thu Jul 2 2020

.SHORT TERM...(This evening through Friday)
Issued at 218 PM MDT Thu Jul 2 2020

A few storms trying to pop up along and near the Wyoming-Nebraska
border as of 2 PM. Otherwise, skies are generally clear to partly
cloudy. Dewpoints are 30 degrees or less across Wyoming, but get
as high as 60-70 degrees across the northern and southern
portions of the Nebraska Panhandle. There is a chance of strong
to severe storms developing across these two portions of the
Panhandle, but these chances are isolated at best. Under a stiff
southerly flow that has continued wind gusts into the 20-30 mph
range across the Panhandle today, some midlevel moisture has been
able to sneak into the region. With a deep, dry surface layer
intact, strong, gusty winds will be the primary threat should a
thunderstorms develop, but areas across Niobrara, Sioux, Box
Butte, Dawes, Morrill and Cheyenne Counties all display sufficient
shear and CAPE for hail greater than an inch to be considered a
secondary threat. Also need to note that any storm will be
unlikely to produce much, if any precipitation, therefore, looking
at dry lightning as a primary concern as well. Best chances for
occurrence will be between 3-7 pm, as also indicated by hires
model output at this time. Areas near any vertically building
storms will have to stay alert for any outflow boundaries that may
develop.

Storm potential diminishes quickly before sunset, just as a strong
low-level jet redevelops overnight across the Panhandle. This
will lead to increasing daytime humidities across the Pinwheeled
and areas in Wyoming near the Nebraska border. Looking at a repeat
of this afternoon's conditions and storm potential tomorrow and
again Saturday as the upper level ridge to the east builds
further westward day-by-day. Overnight low-level jet winds will
kick up each night, moving progressively west, and with that, an
expansion of moisture further to the west, for afternoon
thunderstorm potential inching further west day-by-day for the
beginning of this holiday weekend. As moisture continues to build
in, we may see better shower potential across the far eastern
portion of the region, but strong gusty winds will remain the
primary threat with these storms with inverted-v profiles
remaining with us. Note that as the region has been under a dry
spell for quite some time, that between dry thunderstorm potential
and dry fuels/vegetation, fire starts are a true concern this
holiday weekend. If holiday plans include setting off fireworks,
do so in a safe manner and look up your area's latest burn
restrictions.

.LONG TERM...(Friday night through Thursday)
Issued at 218 PM MDT Thu Jul 2 2020

Warm temperatures will hold across the CWA this period with the
upper pattern featuring an upper high over the desert sw through
Monday then edging a little northeast and into this area by
midweek. There will be daily chances for showers and tstms Sunday
through Tuesday as weak impulses move by on the top of the upper
high. Convection should be more isolated for Weds and Thursday as
the upper high builds closer and mid level temperatures warm.
Winds light for the most part which will alleviate fire weather
concerns somewhat.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday morning)
Issued at 1114 AM MDT Thu Jul 2 2020

VFR conditions prevailing at all sites through the period. Isolated
showers and tstms possible over the Neb Panhandle from about mid-
afternoon into this evening. Otherwise some gusty southerly winds a
cross the area into this evening with some gusts to near 30 kts at
times.

&&

.FIRE WEATHER...
Issued at 218 PM MDT Thu Jul 2 2020

Dry conditions continue in the near-term as a warm southwest flow
aloft sets in across southeast Wyoming and the west Nebraska
Panhandle. Daily chances for afternoon LAL 2/6 thunderstorms,
inching further west by the day over the course of the weekend.
Overnight low-level jet will bring strong overnight winds to the
Panhandle; otherwise, wind gusts will be generally less than 25
mph for the next few days during peak heating. Humidities in the
teens will persist across portions of southeast WY through the
period.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...AB
Hazardous weather outlook, Jul 2, 2:45 PM MDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
245 PM MDT Thu Jul 2 2020

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-117>119-
032045-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
East Platte County-Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming and southeast
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered showers and thunderstorms will continue through this
evening. A few strong to severe storms are possible across the
Nebraska Panhandle, and into Niobrara County. Main threats will
be strong downburst winds, but hail will also be possible with the
strongest storms.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Isolated to scattered thunderstorms are possible through the
weekend.

.Spotter information statement...

Spotter activation will not be needed.

WYZ103>106-109>116-032045-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
245 PM MDT Thu Jul 2 2020

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Warm and dry conditions will result in elevated fire weather
conditions as wind gusts to 25 MPH, paired with low humidities are
expected. Thunderstorms will generally be dry thunderstorms as
well.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Elevated fire weather conditions and isolated thunderstorms are
possible through the weekend.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 2, 2:44 PM MDT, 45 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
244 PM MDT Thu Jul 2 2020

NEZ095-022130-
North Sioux NE-
244 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SIOUX COUNTY UNTIL 330 PM
MDT...

At 243 PM MDT, Doppler radar was tracking a strong thunderstorm near
Harrison, or 35 miles east of Lusk, moving northeast at 10 mph.

Penny size hail will be possible with this storm.

This storm will remain over mainly rural areas of central Sioux
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4256 10377 4262 10387 4274 10375 4266 10361
TIME...MOT...LOC 2043Z 223DEG 10KT 4262 10379

Emanuel
Local storm report, Jul 2, 3:24 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
324 PM MDT THU JUL 2 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0323 PM     HAIL             CRAWFORD                42.69N 103.41W
07/02/2020  E0.75 INCH       DAWES              NE   TRAINED SPOTTER

&&

RUBIN
Special weather statement, Jul 2, 3:24 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
324 PM MDT Thu Jul 2 2020

NEZ002-095-022215-
Dawes NE-North Sioux NE-
324 PM MDT Thu Jul 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN DAWES AND EAST CENTRAL
SIOUX COUNTIES UNTIL 415 PM MDT...

At 324 PM MDT, Doppler radar was tracking a strong thunderstorm over
Crawford, or 22 miles southwest of Chadron, moving northeast at 15
mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Crawford, Whitney Lake, Fort Robinson Campground, Whitney and Fort
Robinson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4247 10341 4269 10364 4294 10325 4254 10301
TIME...MOT...LOC 2124Z 232DEG 12KT 4269 10341

Hammer

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 2:44 PM MDTSpecial Weather StatementCYSSioux46 min
Jul 2, 3:24 PM MDTSpecial Weather StatementCYSDawes51 min
Jul 2, 3:38 PM MDTSpecial Weather StatementCYSMorrill52 min
Jul 2, 4:12 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes48 min
Jul 2, 4:21 PM MDTSpecial Weather StatementCYSCheyenne39 min
Jul 2, 4:41 PM MDTSpecial Weather StatementCYSMorrill49 min
Jul 2, 4:48 PM MDTSevere Thunderstorm WarningCYSMorrill42 min
Jul 2, 4:59 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes61 min
Jul 2, 5:14 PM MDTTornado WarningCYSBox Butte, Dawes46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.